Venlafaxine ODs causing serious side effects

The wolves may soon be at the door of venlafaxine, the antidepressant sold under the brand name Effexor. At the annual meeting of the North American Congress of Clinical Toxicology held in Portland, OR, in October, researchers reported that venlafaxine overdoses have resulted in some severe, and occasionally unexpected, side effects.

Several poison centers reported venlafaxine ODs caused seizures, and one suspected large overdose resulted in death. Ventricular tachycardia developed in one patient who took both venlafaxine and lamotrigine, and one researcher reported that an overdose of venlafaxine caused a "serotonin syndrome" — a condition that also results in seizures and coma. Still another case of venlafaxine overdose resulted in life-threatening hypotension.

Meanwhile, one poison center reported that small pediatric ingestions of the drug could be managed at home.